Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 17, NWS Lincoln, IL

August 6, 2023Clay County, Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 6, 2023, 8:52 PM CDT for Clay County, Effingham County, Jasper County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2023, 8:52 PM CDT (01:52 UTC)
Expired
Aug 6, 2023, 11:24 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IL, Effingham County, IL, Jasper County, IL

What was reported inside it

TimeReportWhereRemark
Aug 6, 9:35 PM CDTFLASH FLOOD3 Sse Watson, ILUS-45 was flooded south of Watson near Salt Creek.
Aug 6, 11:15 PM CDTRAIN 2.451 Sw Newton, ILMainly in the last 6 hours. Mesonet station EW2373 Newton.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS53 KILX 070152
FFWILX
ILC025-049-079-070500-
/O.NEW.KILX.FF.W.0017.230807T0152Z-230807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
852 PM CDT Sun Aug 6 2023

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Clay County in south central Illinois...
  Southern Effingham County in south central Illinois...
  Southwestern Jasper County in southeastern Illinois...

* Until midnight CDT.

* At 851 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Newton, Altamont, Watson, Dieterich, Edgewood, Bible Grove, 
  Wheeler, Bogota, Mason, Elliotstown, Hord, Heartville, Latona, 
  Newton Lake and Altamont Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3896 8881 3906 8880 3904 8817 3885 8816
      3885 8818 3885 8819 3885 8836 3890 8869
      3891 8869 3891 8875 3891 8876 3891 8877
      3891 8878 3891 8881 3894 8881 3895 8881

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Erwin
2 follow-up statements
417 
WGUS73 KILX 070245
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
945 PM CDT Sun Aug 6 2023

ILC025-049-079-070500-
/O.CON.KILX.FF.W.0017.000000T0000Z-230807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay IL-Effingham IL-Jasper IL-
945 PM CDT Sun Aug 6 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT 
FOR NORTHWESTERN CLAY, SOUTHERN EFFINGHAM AND SOUTHWESTERN JASPER 
COUNTIES...

At 943 PM CDT, local law enforcement reported US-45 near Salt Creek 
has become impassable due to flooding. Between 2 and 4 inches of 
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
possible in the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Newton, Altamont, Watson, Dieterich, Edgewood, Bible Grove, 
  Wheeler, Bogota, Mason, Elliotstown, Hord, Heartville, Latona, 
  Newton Lake and Altamont Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3896 8881 3906 8880 3904 8817 3885 8816
      3885 8818 3885 8819 3885 8836 3890 8869
      3891 8869 3891 8875 3891 8876 3891 8877
      3891 8878 3891 8881 3894 8881 3895 8881

FLASH FLOOD...OBSERVED

$$

Erwin
511 
WGUS73 KILX 070424
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1124 PM CDT Sun Aug 6 2023

ILC025-049-079-070434-
/O.CAN.KILX.FF.W.0017.000000T0000Z-230807T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay IL-Effingham IL-Jasper IL-
1124 PM CDT Sun Aug 6 2023

...FLASH FLOOD WARNING FOR NORTHWESTERN CLAY, SOUTHERN EFFINGHAM AND 
SOUTHWESTERN JASPER COUNTIES HAS BEEN REPLACED WITH A FLOOD 
ADVISORY...

The heavy rain has ended. Some minor flooding may still be ongoing. 
Please continue to heed any remaining road closures.

LAT...LON 3896 8881 3906 8880 3904 8817 3885 8816
      3885 8818 3885 8819 3885 8836 3890 8869
      3891 8869 3891 8875 3891 8876 3891 8877
      3891 8878 3891 8881 3894 8881 3895 8881

$$

Erwin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:38 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 6, 6:38 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
638 PM CDT Sun Aug 6 2023

.SYNOPSIS...
Issued at 230 PM CDT Sun Aug 6 2023

Severe storms and localized flash flooding are possible into the
evening and overnight hours. Lows tonight should hover in the mid-to-
upper 60s. Showers and cloudy conditions to linger into Monday. More
chances for showers and thunderstorms return by mid week.
Temperatures remain seasonable through the week.

&&

.DISCUSSION...
Issued at 230 PM CDT Sun Aug 6 2023

-------------------[Discussion]-------------------

Today's main story is the severe weather risk this evening. Models
are trending to agree that the timing of this system should be 4PM
to approximately midnight. There is sufficient moisture in the
atmosphere, but dewpoints aren't all that impressive. The effective
bulk shear shown on the NAM 3km and HRRR models 12z.6 runs have
values of 40-55 kts. The CAPE values are not all that impressive.
The surface is slightly capped, which the surface heating will be
minimized by the cloud moving overhead. There was a short break in
the clouds between last nights MCV circling to our northeast and
the incoming low pressure system. The MLCAPE shows 1500-2200 J/kg
along and south of a Schuyler Co to Crawford Co line. North of
this line has the higher values of CIN. The storms that develop
will be supported mainly by the high shear values. This is a
classic case of a high shear / low CAPE day in central Illinois.

SPC has the majority of the CWA in a slight risk for severe weather.
Part of the CWA in a 15% hatched area for sig hail. After looking at
the environment and hail parameters. It may be difficult, but not
impossible, to get any sig hail. Lapse rates aren't supportive of
large hail. The area they have circled with a 5% tor is about where
I believe will be the area of interest this evening for severe
weather. There is a 15% risk for wind. DCAPE values of near 1000
J/kg support that there may be some strong, and potentially
destructive, wind gusts within the storms.

Today has a risk for some flash flooding on top of the severe
threat. The area of interest for any localized flash flooding is
primarily north of I-72, however if there is a cell that is
proficient in rainfall can cause localized flooding south of I-72.
NAM model soundings for several locations in central/southeastern
Illinois show a long, skinny CAPE profile, PWAT values of 1.9 to 2.2
inches, and a deep warm precip process layer. There was sufficient
precipitation yesterday, that there may some issues in the urban
areas of the CWA, especially the northern half of the CWA. The
ground is well saturated. The low-level jet is expected to
strengthen which will push more moisture into central Illinois. If
we get rain rates of greater than 1.5"/hr or 2.5" in 6 hours,
problems may arise for localized areas. WPC has the majority of
Illinois in a slight risk for excessive rainfall.

After today, showers and cloudy conditions linger into Monday as the
surface low finishes moving through the area. Tuesday looks to be
dry before wetter conditions return for the remainder of the week.
Temperatures remain seasonable through the forecast, with highs in
the 80s and lows in the 60s.

Delaney

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 638 PM CDT Sun Aug 6 2023

It's a complex forecast tonight, with a mix of IFR, MVFR, and VFR
ceilings through the evening across the east associated with
multiple waves of storms expected through midnight. The system
currently moving east through central Illinois has the potential to
produce frequent lightning, strong wind gusts, and localized hail.
Overnight tonight, northerly flow behind the surface low will advect
cooler air across a moistened boundary layer to result in areas of
fog (locally dense) and low stratus. Due to the system low tracking
through the area, winds will shift counterclockwise through the
period.

Delaney

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for ILZ027>031-036>038.

&&
Hazardous weather outlook, Aug 6, 3:31 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
331 PM CDT Sun Aug 6 2023

ILZ027>031-036>038-072045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
331 PM CDT Sun Aug 6 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Another round of thunderstorms is expected late this afternoon
through tonight. Some of these storms could be severe with damaging
wind gusts, large hail, and an isolated tornado possible.

In addition, heavy rain is possible, which when factoring in the
saturated ground conditions from Saturday's rainfall, could result in
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional storms are possible Wednesday and Friday. It is too early
to determine the severe threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 pm to 11 pm.

Expected storm motion is toward the east southeast around 25 to 30
mph.

ILZ040>057-061>063-066>068-071>073-072045-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
331 PM CDT Sun Aug 6 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Another round of thunderstorms is expected late this afternoon
through tonight. Some of these storms may be severe with damaging
wind gusts, large hail, and an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional storms are possible Wednesday and Friday. It is too early
to determine the severe threat at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 pm to 11 pm.

Expected storm motion is toward the east southeast around 25 to 30
mph.

Delaney

In the hours before

Local storm report, Aug 6, 7:34 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
734 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             Altamont                39.07N 88.75W
08/06/2023  E1.00 inch       Effingham          IL   Emergency Mngr

0726 PM     Hail             Edgewood                38.93N 88.66W
08/06/2023  E1.75 inch       Effingham          IL   Law Enforcement

&&
Local storm report, Aug 6, 7:48 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
748 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Dmg     3 NE Pawnee             39.63N 89.54W
08/06/2023                   Sangamon           IL   Emergency Mngr

            An outbuilding was damaged and a few trees
            were blown over near Cardinal Hill Road and
            Zion Road.

0650 PM     Hail             7 N Taylorville         39.66N 89.30W
08/06/2023  E2.00 inch       Christian          IL   Public

0708 PM     Tstm Wnd Dmg     Assumption              39.52N 89.05W
08/06/2023                   Christian          IL   Broadcast Media

            Large trees and power lines were blown down.

0730 PM     Tstm Wnd Dmg     Mason                   38.96N 88.63W
08/06/2023                   Effingham          IL   Trained Spotter

            Several 2 to 4-inch diameter tree branches
            were blown down.

0730 PM     Tstm Wnd Gst     Mason                   38.96N 88.63W
08/06/2023  E60 MPH          Effingham          IL   Trained Spotter

&&
Local storm report, Aug 6, 8:18 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
818 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     Tstm Wnd Gst     3 NW Ingraham           38.86N 88.38W
08/06/2023  E60 MPH          Clay               IL   Emergency Mngr

            50mph sustained with 60mph gusts.

&&

CP
Local storm report, Aug 6, 8:24 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
824 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Gst     3 NW Ingraham           38.86N 88.38W
08/06/2023  E60 MPH          Clay               IL   Emergency Mngr

            Corrects previous tstm wnd gst report from 3
            NW Ingraham. 50mph sustained with 60mph
            gusts.

&&

CP
Local storm report, Aug 6, 8:40 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
840 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Dmg     2 SSW Paradise          39.38N 88.46W
08/06/2023                   Coles              IL   Public

            A tree was snapped.

&&

Barnes
Local storm report, Aug 6, 8:50 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
850 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     Tstm Wnd Dmg     Neoga                   39.32N 88.45W
08/06/2023                   Cumberland         IL   Public

            Power pole down and on fire.

&&

CP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:01 PM CDTSevere Thunderstorm WarningILXChristian, Shelby29 min
Aug 6, 7:06 PM CDTSevere Thunderstorm WarningILXClay, Effingham24 min
Aug 6, 7:26 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby34 min
Aug 6, 7:28 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper47 min
Aug 6, 7:31 PM CDTSevere Thunderstorm WarningILXShelby29 min
Aug 6, 7:58 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Jasper, Moultrie, Shelby47 min
Aug 6, 8:08 PM CDTSevere Thunderstorm WarningILXJasper, Richland37 min
Aug 6, 8:39 PM CDTSevere Thunderstorm WarningILXClark, Coles, Crawford, Cumberland, Edgar, Jasper31 min
Aug 6, 8:42 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland48 min
Aug 6, 9:25 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence, Richland35 min
Aug 6, 9:57 PM CDTSevere Thunderstorm WarningILXLawrence14 min
Aug 6, 10:01 PM CDTSevere Thunderstorm WarningILXClay, Richland44 min
Aug 6, 10:46 PM CDTAreal Flood AdvisoryILXClay, Jasper, Richland3 hr
Aug 6, 11:24 PM CDTAreal Flood AdvisoryILXClay, Effingham, Jasper76 min
Aug 7, 6:31 AM CDTAreal Flood AdvisoryILXDouglas, Logan, Macon, Piatt3 hr
Aug 7, 9:39 AM CDTRiver Flood WarningILXClay, Richland48 hr

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.